It’s a familiar story. Fido was having a grand time fetching the ball outside, slipped … and now he’s limping. You don’t feel like it’s serious enough to warrant a visit to the vet, but you’d like to give him something to help take the edge off.
So what’s the best option? Ibuprofen? Acetaminophen? Aspirin?
Unfortunately, all of these common human medications have very serious side effects when given to our canine friends.
Aspirin, often labeled Bufferin or Ascriptin, may even be found in pet stores as “Dog Aspirin.” While giving it under the supervision of a veterinarian can be safe, simply giving your dog a dose of what you have in your medicine cabinet is not recommended. Aspirin is a non-steroidal anti-inflammatory drug (NSAID) similar to veterinary products such as Rimadyl, Deramaxx, or Metacam. However, aspirin is less effective for pain relief, and it has more undesirable side effects. Giving this medication can actually make it harder for your dog to receive better medications once you do see your veterinarian. In order to avoid the risk of severe ulcers in the stomach and intestines, (which can range from painful to life-threatening), dogs often need to be off of all medications for several days before they can switch products. Additionally, long term use of aspirin can cause vomiting, diarrhea, problems forming blood clots, or stomach and intestinal ulceration.
Ibuprofen, commonly referred to as Advil or Motrin, is another NSAID. Depending on the dose, ibuprofen can cause stomach and intestinal trouble and even kidney damage. At very high doses, there can even be changes in the nervous system such as seizures, behavior changes, or wobbly gait. Toxic doses are based on weight, so it is different for each pet.
Acetaminophen, usually known as Tylenol, can also be found in many combination medications. It can have the most serious side effects of all. It can cause anemia due to destruction of red blood cells, liver damage, kidney damage, and many serious complications of all of these.
If you feel your dog is painful, it is best to seek veterinary advice. Your veterinarian can lead you towards the safest way of helping Fido feel better fast.